Florida police officer treated after possible fentanyl exposure

Southeast

(NewsNation) — A Florida police department is highlighting the dangers of fentanyl and opioids after an officer suffered an accidental overdose during a traffic stop.

The department shared video of the incident in the hopes of educating the public.

Officer Courtney Bannick of the Tavares Police Department was following department guidelines and wearing gloves to protect herself from exposure during a traffic stop where drugs and paraphernalia were spotted in a vehicle.

Medical professionals agree it’s not possible to overdose from simply touching fentanyl. A study found cases of first responders who said they had overdosed from touching the drug were actually reporting symptoms of panic attacks.

In Bannick’s case, the department said they believe high winds caught some fentanyl powder, which she then inhaled, causing the overdose.

A fellow officer heard her sounding breathless and choking on the radio, and when he went to check on her found her slipping in and out of consciousness.

An officer from another department administered NARCAN, a medication used to reverse the effects of opioids. Bannick became unresponsive multiple times while waiting for an ambulance, requiring multiple doses.

The department reported Bannick is expected to make a full recovery and is eager to return to work.

The individuals in the traffic stop will face felony charges.

© 1998 - 2023 Nexstar Media Inc. | All Rights Reserved.

Trending on NewsNation